Antiretroviral Trial

Daffodil

Senior Member
Messages
5,387
Likes
5,431
hi all. just wanted to report on my AZT+RAL trial. Have been on AZT 300 mg/day and RAL 400 twice a day for almost 2 months, with 1 week off the drugs after 1 month.

Things seem to improve a little initially but have now worsened completely. severe fog/swelling, malaise, perspiration, feverish feelings are all back.

June 3rd i will ask my doctor to either add Tenofovir, or if he refuses, to replace RAL with Tenofovir 300 mg/day. Also will ask to increase AZT.

Was going to send blood for RNase L, NK cell, and cytokine testing but now not sure...perhaps i will wait because cost is high and i am changing drugs.

i have tachycardia, which started after the RAL. severity correlates negatively with CFS improvement....if i am a little better, the tachycardia increases.

have heard of other negative responses to RAL...

please keep in mind i have not yet tested positive for XMRV.

sue
xoxo
 
Messages
1,386
Likes
1,831
Location
UK
Sorry you are having bad reactions Sue. Do keep us updated - hope you find a combination of drugs that you can tolerate x
 

omerbasket

Senior Member
Messages
510
Likes
13
Perhaps it would be right for you to add tenofovir or even replace Raltegravir with it. However, I do still think that you need at least a few more months to define whether this treatment might work for you or not. You might, if you'd like, go off the drugs and wait for clinical trials results - but that might take some time and you have already told us that it's so difficult for you to continue the way you was.
Who knows, perhaps the your improvement is over the corner.
 

redo

Senior Member
Messages
869
Likes
153
I read this about AZT:

AZT can be taken orally but it is degraded rapidly by liver enzymes. Patients must take the drug two or three times a day to maintain an effective antiviral concentration.
Perhaps the dosage taken so far has only "poked" the virus, and therefore it flares up.
 

Daffodil

Senior Member
Messages
5,387
Likes
5,431
thanks all. i think maybe the RAL and the Tenofovir arent getting into the brain at high enough concentrations?...they dont really cross the BBB very well at all, apparently. AZT does so maybe 600 mg might make a difference.

omer...i also thought of waiting it out but i am pretty sure that if it was working, i wouldnt be back to square one right now. i still find it unbelievable that i keep waking up!

do you guys think i should get the blood tests now (RNase L, NK, etc etc.)??


thanks
sue
 

redo

Senior Member
Messages
869
Likes
153
Is it struggles with insomnia you are describing here?:
i still find it unbelievable that i keep waking up

Is that worse now then a couple of weeks ago?
 
Messages
577
Likes
10
Sorry to hear you aren't doing well :(

do you guys think i should get the blood tests now (RNase L, NK, etc etc.)??
I don't think I would.

Did you see this part about tachycardia from Lerner's paper? Maybe you could persuade your doc with it? I think it is possible your symptoms are getting worse because of the tachycardia.

Atenolol and fludrocortisone acetate
Resting tachycardia with orthostatic hypotensive syncope were treated with atenolol 12.550 mg every 12 to 24 hours.11,12,14,15 After beginning atenolol, the 24-hour HM recording was repeated seven days later to confirm that tachycardia had decreased. When needed, digoxin was also used to decrease tachycardia. For associated orthostatic hypotension, 0.1 mg fludrocortisone acetate every 12 to 24 hours was administered. As the EIPS value rose and symptoms diminished, atenolol, digoxin, and fludrocortisone were discontinued.
 

Daffodil

Senior Member
Messages
5,387
Likes
5,431
cfs.....i told him about that and also that lerner gave me atenolol but he says as long as heart rate is less than 100 i should be OK. plus he says my EKG is normal. but i dont think thats why i am sick. i can always tell when whatever infection i have is spreading again..i get feverish and sweaty and hot and just feel really sick..and my brain gets really swollen. i know the meds arent working...i have seen this pattern over and over for yrs.

ill just have to take Tenofovir and if that doesnt help, hope i dont get cancer and can hang on till they know more....i just dont know anymore.

maybe i am stupid for not crawling to montreal and begging that doctor for ampligen. i just dont have another trip in me.
 

gu3vara

Senior Member
Messages
339
Likes
52
maybe i am stupid for not crawling to montreal and begging that doctor for ampligen. i just dont have another trip in me.
sorry to hear you are doing poorly on the drugs, seems like everybody on them are getting the same results sadly...

you mentionned montreal, can you tell me which doctor you are referring to? I'm from Montreal and don't have any doctor who knows about CFS...the only infectious doc who knows about it is not taking any new patients.

Can you PM me about that please?

Thx!
 

Daffodil

Senior Member
Messages
5,387
Likes
5,431
brain stem symptoms increasing again..unbearable. i am doubling AZT dose to 300 mg BID

sue
xoxo
 

natasa778

Senior Member
Messages
1,774
Likes
2,448
so sorry to hear that Sue :( hope things improve very soon.

isn't azt supposed to be taken in regular intervals?

fwiw I would seriously consider adding an antiherpes antiviral, valacyclovir or famvir ...
 

natasa778

Senior Member
Messages
1,774
Likes
2,448
so sorry to hear that Sue :( hope things improve very soon.

isn't azt supposed to be taken in regular intervals?
 

natasa778

Senior Member
Messages
1,774
Likes
2,448
Hi again Sue, I've searched for info on NeuroIRIS (worsening of neurological symptoms upon initiation of antiretroviral therapy) and found several papers. they don't make for an easy read, you might want to just print them and show to your doc.

http://neurology.jwatch.org/cgi/content/full/2009/609/2

http://www.ncbi.nlm.nih.gov/pubmed/19255411

they are basically saying ...New onset of neurologic deterioration (n = 4) or worsening of prior neurologic disabilities (n = 3) due to progressive multifocal leukoencephalopathy, toxoplasmic encephalitis, and cryptococcal meningitis occurred between 2 to 25 weeks after the initiation of cART.

In some of those cases corticosteroid therapy reversed worsening of symptoms and lead to recovery of neuro functioning to pre-haart state.


Also on JC virus and progressive multifocal leukoencephalopathy http://cmr.asm.org/cgi/content/short/5/1/49
 

natasa778

Senior Member
Messages
1,774
Likes
2,448
another one:

Progressive multifocal leukoencephalopathy (PML) is an opportunistic infection that develops in immunosuppressed patients with HIV infection. Paradoxically, some of these patients may develop PML during combined antiretroviral therapy in the setting of immune reconstitution. We describe the types of PML in relation to immune reconstitution inflammatory syndrome (IRIS) and the effects of steroid use in these patients. .... Immune reconstitution following initiation of combined antiretroviral therapy may lead to activation of an inflammatory response to detectable or latent JC virus infection. Early and prolonged treatment with steroids may be useful in these patients but requires further investigation.... http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2677476/?tool=pubmed
 

natasa778

Senior Member
Messages
1,774
Likes
2,448
I have found a few more, more or less similar to those above but concluding that the neurological worsening is most likely (and in most cases) not due to the reactivation of those pathogens in the CNS , but to the immune system suddenly going after them full force = leukocyte infiltration into the brain. CD4(+) and CD8(+) cytotoxic lymphocytes infiltration is implied, with CD8(+) causing more severe symptoms.

In general better outcomes were achieved where steroid therapy is started very soon after emergence of neuroIRIS, and steroid adminstered for longer period of time.
 

Daffodil

Senior Member
Messages
5,387
Likes
5,431
natasa...thank you so much for posting all that info....but how can i know if its reconstitution or worsening of the CFS? i think its worsening of the CFS....but maybe i can get CD4/CD8 and CD57 and all that tested to see?